Discrete & Computational Geometry

, Volume 4, Issue 3, pp 245–251 | Cite as

The maximum size of a convex polygon in a restricted set of points in the plane

  • N. Alon
  • M. Katchalski
  • W. R. Pulleyblank


Assume we havek points in general position in the plane such that the ratio between the maximum distance of any pair of points to the minimum distance of any pair of points is at mostαk, for some positive constantα. We show that there exist at leastβk1/4 of these points which are the vertices of a convex polygon, for some positive constantβ=β(α). On the other hand, we show that for every fixedε>0, ifk>k(ε), then there is a set ofk points in the plane for which the above ratio is at most 4√k, which does not contain a convex polygon of more thank1/3+ε vertices.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    P. Bateman and P. Erdös, Geometrical extrema suggested by a lemma of Besicovitch,Amer. Math. Monthly 58 (1951), 306–314; reprinted in [2], 667–675.MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    P. Erdös,The Art of Counting, MIT Press, Cambridge, MA, 1973.MATHGoogle Scholar
  3. 3.
    P. Erdös and G. Szekeres, A combinatorial problem in geometry,Compositio Math. 2 (1935), 463–470; reprinted in [2], 5–12.MathSciNetGoogle Scholar
  4. 4.
    P. Erdös and G. Szekeres, On some extremum problems in elementary geometry,Ann. Univ. Sci. Budapest 3/4 (1960/61), 53–62; reprinted in [2], 680–689.Google Scholar
  5. 5.
    H. Hadwiger, H. Debrunner, and V. Klee,Combinatorial Geometry in the Plane, Holt, Rinehart, Winston, New York, 1964 (English translation).Google Scholar
  6. 6.
    J. D. Horton, Sets with no empty convex 7-gons,Canad. Math. Bull. 26 (1983), 482–484.MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    H. Rademacher and O. Toeplitz,The Enjoyment of Mathematics, translated by H. Zuckerman, Princeton University Press, Princeton, NJ, 1957.MATHGoogle Scholar

Copyright information

© Springer-Verlag New York Inc. 1989

Authors and Affiliations

  • N. Alon
    • 1
  • M. Katchalski
    • 2
  • W. R. Pulleyblank
    • 3
  1. 1.Department of MathematicsTel Aviv UniversityTel AvivIsrael
  2. 2.Department of MathematicsTechnion-Israel Institute of TechnologyHaifaIsrael
  3. 3.Department of Combinatorics and OptimizationUniversity of WaterlooWaterlooCanada

Personalised recommendations